Common Medication Allergies You Should Be Aware Of

Being allergic to a medication can have serious and even deadly consequences. While adverse reactions to medications (like side effects, intolerances, and negative interactions) are very common, true drug allergies are much rarer.

Drug allergies are different from a side effect or intolerance in that they trigger a response from your immune system. When you’re allergic to a medication, your immune system mistakenly associates it with something harmful—such as a fungus, bacteria, or virus—and attacks it, triggering an allergic reaction. Symptoms of an allergic reaction can range from mild to severe depending on how intensely your immune system reacts to the medication.

We took a look at the most common medication allergies and the symptoms you should be on the lookout for when taking any medication that could possibly trigger an allergic reaction.

Allergy vs. Adverse Reaction

First, it’s important to clarify the distinction between an adverse drug reaction and a drug allergy. Adverse reactions, like side effects, intolerances, or drug interactions, are common and usually expected—especially with certain medications. Allergies, on the other hand, are unexpected and only occur when someone’s immune system mistakenly attacks the medication.

Side effects are normal for almost every medication and can range from mild to severe, just like allergies. Common drug side effects may include drowsiness, headache, dry mouth, or nausea, but they differ from medication to medication in type and severity.

An intolerance occurs when your body is sensitive to a specific drug. If your digestive system has a difficult time processing the protein found in a certain medication, it can cause uncomfortable digestive issues. Drug interactions (when two different medications negatively interact with each other) can also cause adverse symptoms.

Many people mistakenly say they are allergic to a medication, when in fact they only experience an adverse symptom. If you experience symptoms after taking a prescribed or over-the-counter medication , consult your physician to discuss if what you experienced was an allergic or non-allergic reaction.

Common Medication Allergies

Any drug, whether prescription or over-the-counter, can trigger an allergy, but some medications are more likely to cause an allergic reaction than others. Below are the drugs that are most commonly associated with allergies:

  • Penicillin and other antibiotics
  • Antibiotics containing sulfonamides (sulfa drugs)
  • Non-steroidal anti-inflammatory drugs (NSAIDs), such as naproxen, ibuprofen, and aspirin
  • Chemotherapy drugs
  • Monoclonal antibody therapy drugs
  • HIV medications
  • Insulin
  • Anti-seizure/anticonvulsant drugs
  • Iodine

Drug allergies are sometimes triggered by components or substances used for packaging or administering certain medications. Drug components that commonly cause allergic reactions include dyes, egg proteins, peanuts, and latex (commonly used in packaging). You’re also more likely to experience an allergic reaction if you take the medication intravenously, topically, or if you take the medication often.

Penicillin Allergies

Penicillin is an antibiotic commonly prescribed to treat bacterial infections such as strep throat or ear infections. It’s also the most common drug allergy. Being allergic to penicillin does not automatically mean you’re allergic to other similar antibiotics, like amoxicillin. However, it is more likely.

Up to 80 percent of those with penicillin allergies will lose their sensitivity and can be safely treated with the drug after avoiding it for an extended period of time. Your physician will most likely recommend that you be treated by an allergist to truly determine if you still have a penicillin allergy.

Drug Allergy Symptoms

Allergic reactions caused by medications are usually similar to those caused by foods. A person’s genetic makeup is responsible for how their body reacts to different substances and how severe an allergic reaction may be. Drugs allergy symptoms can be mild, moderate, or even life-threatening.

Symptoms may occur the first time you take a medication, after you’ve taken the medication several times, or even years after you begin taking it. Symptoms may also present themselves immediately after ingesting a medication or may be delayed up to days or weeks after ingestion.  This may make it difficult for your doctor to pinpoint what it is that’s causing your symptoms.

Mild Allergic Reactions

  • Skin rash
  • Hives
  • Itching

Moderate to Severe Allergic Reactions

  • Wheezing or other breathing issues
  • Swelling
  • Feeling dizzy or light-headed
  • Throat tightness
  • Coughing
  • Diarrhea
  • Nausea or vomiting
  • Abdominal cramps
  • Seizure
  • Low blood pressure

Anaphylaxis

Anaphylaxis is a less common, but extremely severe type of allergic reaction. Anaphylaxis occurs suddenly and can be life-threatening as it can affect the entire body. Symptoms of anaphylaxis may include the symptoms mentioned above as well as tightness of the chest and difficulty breathing; swelling of the tongue, throat, nose, and lips; dizziness and fainting or loss of consciousness.

Anaphylaxis is a medical emergency that requires quick emergency treatment. If you or someone you’re with shows signs of anaphylaxis, call 911 immediately. Those who know they have a severe allergy to certain medications should always carry injectable epinephrine (commonly called an EpiPen) as it can ease symptoms until a medical facility can be reached. If left untreated for too long, anaphylaxis can be deadly.

Drug Allergy Diagnosis and Treatment

If you believe you’re experiencing an allergic reaction, stop taking the medication as soon possible and call your doctor. Most drug allergies can be accurately diagnosed and identified based on the relationship between when the medication was taken and when symptoms occurred. Patient history is also helpful in determining the cause. If a drug is stopped and symptoms disappear, your doctor can most likely determine that the medication caused the allergic reaction. Skin testing administered by an allergist can also be used to verify that you’re indeed allergic to certain medications.

Minor allergic reactions, such as hives or rashes, can be treated with over-the-counter antihistamines and corticosteroid creams, like Benadryl or hydrocortisone. For more severe symptoms, your doctor may recommend antihistamine injections and/or steroids to help control your body’s reaction to the medication.

How Your Doctor and Pharmacist Can Help

Your doctor and pharmacist can play a key role in ensuring that you avoid medications you may be allergic to. Let them and any other caregivers know about any allergies before they administer or prescribe any medications. They can help you avoid triggers and steer clear of medications or drugs that could potentially cause an allergic reaction. If you know you are severely allergic to specific medications, your doctor can prescribe an epinephrine injector for you to keep with you at all times. You can also wear a medical alert bracelet that lists your allergy triggers.

With a Community Cares Rx Prescription Discount Card, your pharmacist can help ensure that you receive the best price on any medications your doctor may prescribe. By downloading your free card and taking it to your local pharmacy, you can begin saving up to 20 percent on brand names and up to 70 percent on generics.

Add comment

Loading